Alert archive / Washington / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 32, NWS Spokane, WA

July 21, 1997Spokane County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 21, 1997, 7:37 PM PDT for Spokane County, Washington. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1997, 7:37 PM PDT (02:37 UTC)
Expired
Jul 21, 1997, 8:30 PM PDT
In force
53 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Spokane County, WA

The radar

The Spokane radar (KOTX), 18 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:30 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1997-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1997-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 220238 RRA
SVRGEG
WAC063-220330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
737 PM PDT MON JUL 21 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST WASHINGTON
 
   ...SPOKANE COUNTY
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SEVERE THUNDERSTORM
WARNING FOR SPOKANE COUNTY UNTIL 830 PM. A WEATHER SPOTTER IN CHENEY
REPORTED 1 INCH DIAMETER HAIL. THIS STORM WILL MOVE INTO THE CITY OF
SPOKANE BY 745 PM AND WILL CONTINUE MOVING NORTHEAST AT 40 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRLONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:30 PM PDT, 7 minutes earlier.

Area forecast discussion, Jul 21, 7:30 PM PDT, 7 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
730 PM PDT MON JUL 21 1997

ONE LAST HURRAH FM MOTHER NATURE IN SPOKANE CTY THIS EVENING.  FEELS
LIKE GEG IS IN THE NW PART OF THE GREAT PLAINS THIS SPRING/SUMMER.
MOST ACTIVITY NOW INTO MT/BC W/MORE CELLS DEVLP IN EASTERN WA...BUT
FOR THE MOST PART LESS SEVERE.  TSRA SHLD END BY MIDNIGHT AS MARINE
PUSH HAS MADE IT INTO THE CENTRAL BASIN BASED ON SFC OBS.

NO CHG TO FCST.  STROBIN

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 057/082/055/086 3100
CQV 059/088/057/091 3100
S86 055/080/052/083 4100
WWP 055/079/052/082 4100
COE 058/080/054/083 4100

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:32 PM PDTSevere Thunderstorm WarningOTXPend Oreille58 min

Nearby

Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.